Zoloft Withdrawl !! Help-Start Lexapro????

Discussion in 'General Parenting' started by jannie, Nov 7, 2007.

  1. jannie

    jannie trying to survive....

    Hi All-

    difficult child 2 has been on zoloft since July--At one point he was on 50 mg but he was bouncing off the walls-totally hyper--falling out of his seat etc.....I spoke with the doctor and he said to reduce it to 25 mg....he had a terrible reaction to this decrease and had a major rage....

    The doctor said we should consider trileptal....but I was also very concerned with his adhd symptoms....Anyway we decided to try Vyvanse and I think it's working well...so he's been on zoloft and vyvanse...

    Lately though difficult child has been having a hard time, just getting overwhelmed with things, being irritable, more frustrated etc...

    I called the doctor saying that I'm concerned that the zoloft isn't really working...that he's still anxious but that I won't increase it because he had a bad reaction to high dosage...

    Dr. said stop the zoloft....see if he how responds and try Lexapro instead....so he's been off the zoloft since Saturday...and he's a mess; cranky, anxious, frustrated, unable to make decisions, and all of a sudden school is totally stressful....Now he's complaining of flu like symtoms no fever...he's home today....

    Article and doctor said it is is rare, but he could be a reaction to withdrawl from Zoloft...he was only on 25 mg so he said just stop it...that it really couldn't be tapered since the dosage was so low....and he said to begin Lexapro today...I did want to just try vyvanse alone...not other medications...but he's just not right...

    <span style="color: #FF0000">Should I really start the Lexapro? He said even if he is having a reaction as a withdrawl to the zoloft that the Lexapro will help. Begin the Lexapro toady....

    What do you think? Are any of your kids on Lexapro..how did they respond to it....</span>
    He's been diagnosed with adhd and anxiety....

    He was on abilify last year from Sept-April...that wasn't good and on nothing from April - July--but he was just bouncing--


    Thanks for listening---
     
  2. smallworld

    smallworld Moderator

    What he is experiencing is SSRI withdrawal. My daughter had flu-like symptoms (headache, dizziness, nausea, diarrhea)for TWO WEEKS when we withdrew her from a low dose of a different SSRI.

    Giving him Lexapro might help with the withdrawal, but it will not give you a baseline on his behavior on Vyvanse alone. You would need to wait a few more weeks for that.

    I have two kids on Lexapro. My daughter has done well on it -- no side effects whatsoever and her depression is gone. My son has not done so well -- no side effects but he is still anxious and depressed. We will be switching him to a new AD soon.

    Hope things improve soon.

     
  3. TerryJ2

    TerryJ2 Well-Known Member

    Oh dear. I am so sorry.
    I didn't even know they gave those things to kids that young--7-1/2.
    Sounds like you've got your hands full for another wk or two. Can you alert the teachers? Poor kid.
     
  4. jannie

    jannie trying to survive....

    Aside from the flu-like symptoms I wish I wasn't seeing anxiety....I don't know if this increase anxiety is due to the withdrawl or it's just him....
     
  5. jannie

    jannie trying to survive....

    Thanks Terry--

    I will alert his teachers, but I don't think that will really help. I don't think they get it....As is typical he falls apart much more with me than at school...I think the school thinks I'm crazy for having him on medications....

    I just need him to get to school tomorrow....without much complaint....so that he's back on track....
     
  6. bby31288

    bby31288 Active Member

    My difficult child has ADHD and Anxiety also. She has recently switched from Zoloft which she was on for about 2 years, because of major weight gain. The P-doctor switched her to Wellbutrin SR. She weaned down a little from the Zoloft, from 50 mg to 25 mg then right on to the Wellbutrin. Worked well for her. She didn't have any withdrawal.

    I on the other hand had terrible SSRI withdrawal including the dreaded "brain shivers" that lasted almost a full 4 weeks! If you are not comfortable, call your Dr. back and speak to him again about your concerns!
     
  7. SRL

    SRL Active Member

    I know ideally you's like to try the V along, but if he's on a downward slide and the doctor recommended it, I'd be inclined to start him on the Lexapro and not wait any longer. You may have a lot more ground to make up if he slips further. My difficult child slid hard and fast on Zoloft and afterwards and along with the anxiety that precipitated the need for the medication, it took many months to make up that lost ground.
     
  8. jannie

    jannie trying to survive....

    Well--I gave him the lexapro--Wish me luck !!!! :angel:
     
  9. totoro

    totoro Mom? What's a GFG?

    I am sorry difficult child is going through this... I just wanted to let you know that husband takes Lexapro and if he misses a dose... he really feels it and it makes him feel really out of it, shorter fuse, unstable... if he takes a double dose on accident, it makes him feel like he is tripping!!! He feels spacey, very high, very out of it in a stoned too many medications kind of way....

    Also when his Dad tried to stop taking it it made him very rageful and angry... (he is a very calm nice man).

    I don't know if these things happen a lot, I have read about these affects and talked to others who experienced this also... mostly adults though.

    Good luck I hope he gets back to school and is feeling better!!! K is out of it also... anxious and refusing school... up and down.

    Hang in there...
     
  10. TerryJ2

    TerryJ2 Well-Known Member

    Good luck! How long does it take to take effect?
     
  11. Sara PA

    Sara PA New Member

    How much Lexapro?

    Zoloft dosing range for children is 25-200 mg/day. There is no dosing range for children for Lexapro because it isn't approved for use by children. The recommended dose is 10 mg -- no range. It's pretty hard to get a dose of Lexapro that's the equivalent of 25 or even 50 mg of Zoloft.
     
  12. jannie

    jannie trying to survive....

    The doctor told him to start with 5 mg...to cut the 10 mg tablet in half...

    Are you saying the Lexapro is stronger than Zoloft?
     
  13. Josie

    Josie Active Member

    My difficult child was on Lexapro for almost 3 years with no side effects that I know of unless we forgot to give it to her. Then it was scary. At one time, she was taking 20 mg.

    I loved Lexapro when I was taking it. I could tell a difference the very first day that I took it.

     
  14. Sara PA

    Sara PA New Member

    Yes. Five mgs of Lexapro is half the recommended dose. It's equal to the 20 mg of Celexa which made my 14 year old psychotic.

    Figure the 5 mg of Lexapro is about 100 mg of Zoloft.
     
  15. jannie

    jannie trying to survive....

    Is there a connection between Lexapro and Celexa?
     
  16. Sara PA

    Sara PA New Member

    That's not necessarily a good sign. ADs are expected to take 2-4 weeks to cause any significant improvement. Improvement within the first day or so is often a sign of activation of hypomania. But hypomania feels really good. The problem is the hypomania doesn't last. It either worsens into mania or crashes into depression.
     
  17. Sara PA

    Sara PA New Member

    Lexapro is suppose to be a better version of Celexa. Same chemical formula, arranged slightly different.
     
  18. Josie

    Josie Active Member

    That didn't happen to me. I took it for about 1 1/2 years at the same dose. I ended up making a diet change for other reasons and didn't need it any more. I got off from it pretty quickly without side effects. When I have mentioned this to both of my kids' psychiatrists, they say it was because I had more of an anxiety component rather than true depression and that anxiety responds pretty quickly to the ssri's.

    It might have been true for former difficult child, though. I thought I could tell pretty quickly for her, too. We did need to keep increasing her dose. At the end, the psychiatrist was wanting to add Seroquel so it really wasn't working. We ended up changing her diet and weaning her off very slowly, over 18 months, 2-3 or more months at each dose reduction. I don't think the Lexapro made her worse, but it didn't help her after the beginning of each dose.
     
  19. waytootired

    waytootired New Member

    I have been on Lexapro for a few years now....it works very well for me, but if I miss a fews day I get VERY crabby.
     
Loading...